Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 63, NWS Flagstaff, AZ

August 25, 2006Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2006, 4:16 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 4:16 PM MST (23:16 UTC)
Expired
Aug 25, 2006, 5:15 PM MST
In force
59 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 252318
FFWFGZ
AZC005-025-260115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 PM MST FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 615 PM MST

* AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

YAVAPAI COUNTY FLOOD CONTROL NETWORK GAGES HAVE REPORTED 0.12 INCHES 
IN A 4 MINUTE PERIOD. AN EXTREMELY INTENSE STORM WITH HEAVY RAINFALL 
AND DIME SIZED HAIL WILL BE APPROACHING THE BRINS FIRE AREA. 
 
THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3490 11178 3490 11176 3491 11173 3494 11175
      3494 11179

$$
1 follow-up statement
000 
WGUS75 KFGZ 260049
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
547 PM MST FRI AUG 25 2006

AZC005-025-260105-
YAVAPAI AZ-COCONINO AZ-
547 PM MST FRI AUG 25 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...

THE RAINFALL OVER THE BRINS FIRE AREA HAS ENDED AND THE THREAT FOR 
FLASH FLOODING OR DEBRIS FLOW HAS GREATLY DIMINISHED. LAW 
ENFORCEMENT PERSONNEL REPORTED WATER HAD RUN OVER HIGHWAY 89A AND A 
DEBRIS FLOW HAD NOT OCCURRED. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3490 11178 3490 11176 3491 11173 3494 11175
      3494 11179

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:40 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 25, 2:40 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
240 PM MST FRI AUG 25 2006

.SYNOPSIS...A LOW PRESSURE TROUGH MOVING THROUGH THE GREAT BASIN
WILL CONTINUE TO BRING DRIER AIR TO WESTERN ARIZONA THIS EVENING AND
TO ALL OF NORTHERN ARIZONA OVER THE WEEKEND. THIS WILL BRING A SHARP
DOWNWARD TREND TO THE THUNDERSTORM ACTIVITY. MOISTURE WILL RETURN BY
MIDWEEK NEXT WEEK WITH INCREASING CHANCES FOR SHOWERS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS WERE LIMITED TO EAST OF A
PAGE-PRESCOTT LINE TODAY. SOME OF THESE THUNDERSTORMS PRODUCED HEAVY
RAIN OVER GILA COUNTY...EASTERN MOGOLLON RIM...AND THE WHITE
MOUNTAINS. EXPECT STRONG STORMS TO CONTINUE THROUGH THE AFTERNOON
THEN DIMINISH AFTER DARK IN THESE AREAS.

A TROUGH OF LOW PRESSURE OVER OREGON AND WASHINGTON WILL MOVE INTO
UTAH AND COLORADO BY SATURDAY EVENING. THIS WILL BRING A DRYING
TREND WITH INCREASING WEST TO SOUTHWEST WINDS OVER ARIZONA.

BY TUESDAY THE HIGH PRESSURE REDEVELOPS OVER NEW MEXICO...ALLOWING A
MORE EASTERLY FLOW TO DEVELOP WITH INCREASING MOISTURE IN THE
SOUTHEAST SECTIONS OF THE FORECAST AREA. MOISTURE WILL CONTINUE TO
PUSH WESTWARD ACROSS MOST OF THE FORECAST AREA WITH AN INCREASING
THREAT OF SHOWERS AND THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EAST OF A LINE FROM PAGE TO PAYSON
EXPECT SCATTERED THUNDERSTORMS TO CONTINUE UNTIL 05Z. THE STRONGER
STORMS WILL CONTAIN CEILINGS NEAR OR BELOW 4 KFT AGL AND IFR
VISIBILITIES. WEST OF THIS KPGA-K0E4 LINE...ISOLATED STORMS SHOULD
DIMINISH AFTER 02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAS/DL
Hazardous weather outlook, Aug 25, 10:00 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI AUG 25 2006

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE PRIMARY WEATHER THREAT TODAY WILL BE FROM THUNDERSTORMS WHICH
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN SOUTH OF THE
MOGOLLON RIM. NORTH OF THE MOGOLLON RIM...ISOLATED STORMS THAT FORM
WILL HAVE THE POTENTIAL FOR STRONGER WINDS AND LARGER HAIL.
THUNDERSTORMS WILL GENERALLY MOVE TOWARD THE NORTHEAST TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS AND RAIN SHOWERS WILL CONTINUE TO DECREASE
THROUGH TUESDAY AS A DRY SOUTHWESTERLY FLOW MOVES OVER ARIZONA.
MOISTURE IS EXPECTED TO RETURN BEGINNING LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.